Rhabdomyolysis from Statin Use

Rhabdomyolysis is a potentially dangerous side effect of statin use, and among the most well known (and feared) of side effects. It was largely associated with cerivastatin, which has been withdrawn from the market, although it can results from other statin medications.

Rhabdomyolysis is quite rare, but very serious, so it is one of the things to look out for when a patient starts using statins. Patients suffering from this side effect sometimes feel muscle pain or tenderness and may feel weaker. The breakdown of muscle is actually manifest in the patient's urine, which is often visibly a different color - darker. Even if the breakdown products, called casts, are at low levels, a chemical analysis of the urine can identify them. Analysis of the urine and blood will show high levels of the muscle protein myoglobin in patients with this condition. The term "myoglobinuria" is used to indicate when myoglobin is in the urine.

Another biomarker in the blood that indicated myopathy is creatine kinase. At one time the level that marked rhabdomyolysis was 500 iU/liter and now it is 1000 iU/liter. Normal levels of creatine kinase are under 50 iU/liter.

Other drugs taken in conjunction with statins can increase the risk of rhabdomyolysis, so it is important that your doctor know exactly what medications you are on. These include niacin, which some people with high cholesterol take as a supplement and which when used with statins can increase the risk. When fibrates are used with statins, the risk for rhabdomyolysis goes up considerably. Researchers have found a genetic predisposition to rhabdomyolysis risk from statins, which partly explains why certain people get this problem and others don't. Older patients are also more susceptible.

There is a relationship between the dose and the risk of this disorder. Quitting the statin use usually stops rhabdomyolysis and leads to full recovery.

The statin Baycol (cerivastatin) was removed from the US market in 2002 because people on it were getting rhabdomyolysis. Only a small percentage of patients who took Baycol suffered rhabdomyolysis, but the FDA and the manufacturer (Bayer) felt it was too many to take any further risks. This was the largest rhabdomyolysis scare, but it remains a possibility for a very small percentage of people taking the other statins. If you have any symptoms, consult your doctor immediately because this is a bad condition. It may require action to save the kidneys, which can be damaged.

Rhabdomyolysis also is caused by injuries where parts of the body are crushed under large weights, and occasionally by insect bites. Myopathy (muscle weakness) is a more common side effect of statin medications (and indeed of many medications and diseases), and rhabdomyolysis is essentially a more severe form of myopathy.

There has been some indication that statins could make exercise more difficult, even in people who don't formally have muscle breakdown in myopathy. The effect may be subtle and the statins in the bloodstream could make it more difficult to build new muscle.

Clinical trials don't fully find rhabdomyolysis risk

Muscle-related adverse events due to medicine occur more often in real life than they do in clinical trials. Any tests of statin efficacy include myopathy and other muscle problems as results which are monitored. Patients are typically not accepted to these trials if they have prior muscle problems or pain. The negative effects of statins on muscles may be more common in individuals with prior muscle issues, and this could explain why these side effects show up more frequently in real life than they do in controlled tests. Statin usage may also uncover pre-existing muscle disorders which the patient was not aware of.

Biochemistry of muscle breakdown

How statins cause muscle problems is not fully understood. Lower levels of cholesterol between the cells could cause membrane problems. Stains directly interfere in the synthesis of mevalonate; the metabolites of mevalonic acid include terpenoids which are important in intracellular signaling. Less terpenoids may result in an degraded ability of the cells in the muscle fibers to stick together. If this sounds unclear, it is. And the fact that muscle degradation is less common in clinical trials of drugs than in the real world makes it hard to figure out.

The people who experience muscle pain on statins often have the same symptoms on other cholesterol-lowering therapies. This suggests that the adverse effects are not reactions to the statin drugs, but to a reduction in lipid levels at certain places in the muscle tissue. Statin-induced myopathy may therefore be classified as a metabolic disease rather than a side effect. Research in this area is ongoing.

More on this condition from the National Institutes of Health.

Statin myopathy: A common dilemma not reflected in clinical trials

Rate of Statin-Linked Muscle Woes Unclear, Study Suggests

 



Statin Answers


Website design borrowed from MIT Media Lab under Creative Commons Attribution 3.0 license.

statin answers | © 2006 to 2014 | About Us

research | news/a> | resources